Gallbladder Hemorrhage During Orally Administered Edoxaban Therapy

A Case Report

Hideya Itagaki; Suzuki Katuhiko

Disclosures

J Med Case Reports. 2019;13(383) 

In This Article

Abstract and Introduction

Abstract

Background: Edoxaban is an orally administered anticoagulant treatment that is used in patients with cerebral infarction, venous thrombosis, or other conditions, with a reported incidence of gastrointestinal hemorrhage at approximately 1%. We encountered the rare case of a patient who developed a gallbladder hemorrhage after the administration of edoxaban.

Case presentation: An 86-year-old Japanese woman visited our gastrointestinal department due to the chief complaint of melena lasting for a week. Her medical history included hypertension and embolic cerebral infarction, and she was taking orally administered carvedilol (5 mg/day) and edoxaban (30 mg/day). Her palpebral conjunctiva was pale during a physical examination, indicating the possibility of anemia. Her blood test results confirmed severe anemia with red blood cells at 1.7 × 106/μL and hemoglobin at 4.7 g/dL. An upper gastrointestinal endoscopy revealed bile and fresh blood on the duodenal bulb and in more distal regions; hemobilia was suspected. A computed tomography scan on the ninth hospitalization day confirmed the hemobilia with a gallbladder fundus high-density signal. She was discharged on the 30th day of hospitalization with only fluid therapy and no progression of anemia. Moreover, she underwent a laparoscopic cholecystectomy 1 month after discharge, but the pathologist did not identify false aneurysms or neoplastic lesions. She has not been shown to develop anemia for 5 months after surgery.

Conclusions: Our case suggests that gallbladder hemorrhage needs to be considered a possible complication for patients on direct oral anticoagulants.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....